Alert archive / Oklahoma / Flash Flood Warnings in 2015

Flash Flood Warning 134, NWS Tulsa, OK

December 28, 2015Mayes County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Dec 28, 2015, 7:54 AM CST for Mayes County, Oklahoma. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2015, 7:54 AM CST (13:54 UTC)
Expired
Dec 28, 2015, 4:45 PM CST
In force
9 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
Unknown

County Mayes County, OK

The radar

The Tulsa radar (KINX), 54 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WGUS54 KTSA 281354
FFWTSA
OKC097-282245-
/O.NEW.KTSA.FF.W.0134.151228T1354Z-151228T2245Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
754 AM CST MON DEC 28 2015

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  A DAM FLOODGATE RELEASE IN...
  NORTHEASTERN MAYES COUNTY IN NORTHEASTERN OKLAHOMA...

* UNTIL 445 PM CST MONDAY

* AT 630 AM CST...DAM OPERATORS REPORTED THE FLOODGATES ON THE
  PENSACOLA DAM WERE TO BE OPENED CAUSING POTENTIAL FLASH FLOODING
  DOWNSTREAM ON THE NEOSHO RIVER. THIS WILL AFFECT THE CITIES OF
  LANGLEY AND PENSACOLA...AND ANY RESIDENCES DOWNSTREAM OF THE DAM
  ON THE NEOSHO RIVER DOWN TO THE HEADWATERS OF LAKE HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER FLOODED ROADS...TURN AROUND...DON'T DROWN! MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3650 9501 3641 9501 3641 9514 3647 9520

$$

LACY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 6:23 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 28, 6:23 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
623 AM CST MON DEC 28 2015

.DISCUSSION...

Winter weather advisory was expanded east to include more of NE
OK...including the Tulsa metro. Arcing band of precip on the north
side of the upper low is a rain/freezing rain/sleet mix...and
sleet is accumulating faster than it can melt in areas just above
freezing. Numerous traffic issues have been reported in the metro.

The 12z TAF discussion is included below...

Lacy

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
An upper level storm system is moving across the region today.
Expect MVFR or IFR cigs to continue through the day. A wintry mix
of precip is forecast for the NE OK TAF sites. Winds will gust
over 20 kts in several locations.

Lacy

&&

.PREV DISCUSSION... /ISSUED 409 AM CST MON DEC 28 2015/

DISCUSSION...
The closed low continued to lift east northeast early this morning
and was located across Northeast Texas...per latest water vapor
imagery. At the same time a surface low was positioned over the
far southeast corner of Oklahoma. During the morning hours
today...the upper low is expected to move through far Southeast
Oklahoma into Western Arkansas and become nearly vertically
stacked with the surface low by this afternoon over Northern
Arkansas/Southern Missouri.

As the upper low lifts into the region...an associated TROWAL on
the north- northwestern side of the low will push across part of
the CWA this morning. Early this morning...a line of showers and
thunderstorms were occurring within the TROWAL. This activity
should continue to lift north northwest across the region this
morning...though as the precip out runs the TROWAL...lightning
potential should decrease. Thus...will carry isolated chances of
lightning for Southeast Oklahoma and West Central Arkansas
through mid morning. By this time the TROWAL looks to be pushing
out of the CWA.

For the rest of the CWA scattered rain showers will continue
through much of the day today before the upper low exits off to
the northeast. Additional rainfall amounts of less than a half
inch should be common for most locations...though some locally
higher amounts will be possible within any thunderstorm activity.
Thus...will let the flash flood watch expire for most of Eastern
Oklahoma at 12z...while extending the watch through the morning
hours for the far northeast corner of Oklahoma and Northwest
Arkansas. These locations look to have a greater chance of
additional rainfall through the morning hours.

Temperatures during the day are not expected to warm much...with
some colder air pushing into Northeast Oklahoma and Northwest
Arkansas on the backside of the upper low. The freezing line as of
this writing was located over Osage and Pawnee counties in
Northeast Oklahoma. The freezing line looks to slowly push
eastward during the day with temps below freezing through
Northeast Oklahoma by late this afternoon. Temperature profiles
indicate the potential of rain changing over to a possible wintry
mix to light snow/sleet from west to east with the movement of the
freezing line today. Osage and Pawnee counties still have the
greater chance for any accumulations...1-2 inches of snow/sleet
and less than a tenth of freezing rain...and will continue with
these locations in the winter weather advisory. To the east...any
accumulations of snow/sleet should remain minor to no
accumulations anticipated.

The upper low is forecast to finally exit the region by this
evening with precip and the gusty/strong winds exiting as well.
Overnight tonight...skies look to become scattered as high
pressure sets up over the region. This will aid low temps by
Tuesday morning to fall into the 20s for most locations. A quick
moving upper level shortwave is forecast to move over the top of
the surface high Tuesday night/Wednesday which could bring a small
chance of light snow to parts of Northeast Oklahoma and Northwest
Arkansas. Again any accumulations should remain light as moisture
looks to be limited. Behind this shortwave...high pressure looks
to hold over the Plains through the week with temps remaining near
the seasonal average.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   35  22  38  24 /  90   0   0  20
FSM   44  29  44  32 /  80   0   0  10
MLC   39  25  43  28 /  80   0   0  10
BVO   34  20  33  21 /  90  10   0  30
FYV   41  25  40  28 /  90  10   0  10
BYV   43  27  39  30 /  90  10   0  10
MKO   38  24  40  27 /  90   0   0  10
MIO   37  23  35  24 / 100  10   0  30
F10   37  24  40  27 /  90   0   0  10
HHW   42  29  47  33 /  70   0   0  10

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch until noon CST today for OKZ058-063-069.

     Wind Advisory until 9 AM CST this morning for OKZ054>057-059>061-
     064.

     Winter Weather Advisory until 6 PM CST this evening for OKZ054-
     059.

AR...Flash Flood Watch until noon CST today for ARZ001-002-010-011-
     019-020-029.

&&

SHORT TERM...30
AVIATION...30
Hazardous weather outlook, Dec 28, 7:45 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
745 AM CST MON DEC 28 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291130-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
745 AM CST MON DEC 28 2015

...DANGEROUS AND POTENTIALLY LIFE-THREATENING FLOODING ONGOING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

WINTER WEATHER.
	SNOW/SLEET ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...OSAGE AND PAWNEE COUNTIES.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

DANGEROUS AND POTENTIALLY LIFE-THREATENING RIVER FLOODING IS
ONGOING ACROSS FAR EASTERN OKLAHOMA INTO NORTHWEST ARKANSAS...IN
THE AFTERMATH OF A WIDESPREAD 6-12 INCH RAINFALL EVENT. IN
ADDITION...SMALLER CREEKS AND STREAMS AND MANY ROADS ARE FLOODED.
NEVER DRIVE ACROSS A FLOODED ROADWAY...TURN AROUND DONT DROWN.

A LIGHT WINTRY MIX IS FORECAST ACROSS NORTHEAST OKLAHOMA AND
EVENTUALLY INTO NORTHWEST ARKANSAS BY THE END OF THE DAY. LIGHT
ICING AND SOME SLEET ACCUMULATION ON ROADWAYS HAS LEAD TO SLICK
SPOTS ON ROADS ALONG AND WEST OF HIGHWAY 69. ACCUMULATIONS RANGING
FROM A TRACE IN THE EAST TO 1 TO 1.5 INCHES OF SNOW AND SLEET
ACCUMULATION IN THE WEST IS FORECAST. LITTLE TO NO ACCUMULATION OF
WINTRY PRECIP IS FORECAST ACROSS THE REMAINDER OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS...AS THE PRECIP IS EXPECTED TO BE TAPERING
OFF BY THE TIME TEMPERATURES GET COLD ENOUGH TO SUPPORT ACCUMULATING
WINTRY PRECIP.

STRONG GRADIENT WINDS WILL PRODUCE GUSTS IN THE 40 TO 50 MPH RANGE
AT SOME LOCATIONS TODAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY THRU SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...

AN UPPER LEVEL DISTURBANCE WILL BRING LIGHT ACCUMULATIONS OF SNOW
TO NORTHEAST OKLAHOMA TUESDAY NIGHT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, Dec 28, 2:07 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
207 AM CST MON DEC 28 2015

OKZ049-075-076-280845-
PUSHMATAHA OK-LATIMER OK-LE FLORE OK-
207 AM CST MON DEC 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LE FLORE...EASTERN
LATIMER AND NORTHEASTERN PUSHMATAHA COUNTIES UNTIL 245 AM CST...

AT 207 AM CST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
WHITESBORO...MOVING NORTH AT 55 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
TALIHINA...                       RED OAK...
FANSHAWE...                       BENGAL...
MUSE...                           WHITESBORO...
TALIMENA STATE PARK...            LAKE WISTER STATE PARK...
PANOLA...                         SUMMERFIELD...

LAT...LON 3459 9472 3453 9499 3505 9535 3506 9484
TIME...MOT...LOC 0807Z 158DEG 49KT 3463 9490

LACY
Special weather statement, Dec 28, 2:26 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
226 AM CST MON DEC 28 2015

OKZ074>076-280900-
HASKELL OK-LATIMER OK-LE FLORE OK-
226 AM CST MON DEC 28 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LE FLORE...EASTERN
LATIMER AND SOUTHERN HASKELL COUNTIES UNTIL 300 AM CST...

AT 223 AM CST...A STRONG THUNDERSTORM WAS LOCATED NEAR BENGAL...
MOVING NORTHWEST AT 60 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
STIGLER...                        TALIHINA...
RED OAK...                        MCCURTAIN...
FANSHAWE...                       KINTA...
LEQUIRE...                        MC CURTAIN...
BENGAL...                         TALIMENA STATE PARK...
LEWISVILLE...

LAT...LON 3479 9486 3473 9510 3521 9537 3526 9498
TIME...MOT...LOC 0823Z 156DEG 54KT 3485 9502

LACY
Local storm report, Dec 28, 7:05 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
705 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SLEET            TULSA                   36.13N 95.92W
12/28/2015  M0.20 INCH       TULSA              OK   NWS EMPLOYEE

            MEASURED AT THE NWS TULSA OFFICE.

0600 AM     SLEET            GLENPOOL                35.96N 96.01W
12/28/2015  E0.10 INCH       TULSA              OK   BROADCAST MEDIA

&&

AEJ
Local storm report, Dec 28, 7:19 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
719 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SLEET            CLAREMORE               36.31N 95.62W
12/28/2015  E0.50 INCH       ROGERS             OK   PUBLIC

            MEASURED ON ELEVATED SURFACES.

&&

AEJ
Local storm report, Dec 28, 7:21 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
721 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SLEET            BARTLESVILLE            36.75N 95.98W
12/28/2015  E0.20 INCH       WASHINGTON         OK   PUBLIC

0718 AM     SLEET            BARTLESVILLE            36.75N 95.98W
12/28/2015  E0.20 INCH       WASHINGTON         OK   PUBLIC

            SLEET COVERING THE GROUND IN BARTLESVILLE.

&&

AEJ
Local storm report, Dec 28, 7:23 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
723 AM CST MON DEC 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     SLEET            GLENPOOL                35.96N 96.01W
12/28/2015  E1.00 INCH       TULSA              OK   PUBLIC

            ACCUMULATING ON ELEVATED SURFACES AND ROADWAY.

&&

AEJ

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 10:16 PM CSTWind AdvisoryTSACraig, Creek, Nowata, Pawnee, Rogers, Tulsa and 1 more11 hr
Dec 28, 1:26 AM CSTAreal Flood WarningTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 17 more60 hr
Dec 28, 2:07 AM CSTSpecial Weather StatementTSALatimer38 min
Dec 28, 2:26 AM CSTSpecial Weather StatementTSAHaskell34 min
Dec 28, 8:04 AM CSTFlash Flood WarningTSAMayes9 hr
Dec 28, 5:55 PM CSTFlash Flood WarningTSAMayes24 hr

Nearby

Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.